Cyclomydril® eye drops: An unusual contributing factor to postoperative apnoea in a neonate – A case report

  • C Pfister University of Cape Town
  • K Timmerman University of Cape Town
Keywords: premature neonates, atypical apnoea, post-anaesthesia apnoea, cyclopentolate, Cyclomydril®

Abstract

Premature neonates presenting for surgery are at risk for postoperative apnoeas for various reasons, including their immature physiology, general anaesthesia, opiates and other drugs administered during a procedure.

An ex-premature baby presented for a laparotomy following a complication of necrotising enterocolitis (NEC) at 39 weeks postconceptual age. An opthalmological procedure was planned to follow the laparotomy under general anaesthetic.

Postoperatively the neonate remained apnoeic and the anaesthetists were unable to safely extubate her. She required ventilation in the intensive care unit (ICU) overnight. After considering all causes of postoperative apnoea in this neonate, an overdose of Cyclomydril® eye drops was thought to be a significant contributing factor.

Cyclomydril® eye drops consist of cyclopentolate, an anticholinergic, and phenylephrine, an adrenergic drug. The combination produces mydriasis of short duration that is superior to that of either drug alone at the same concentration, with little or no cycloplegia.

Infants are especially sensitive to cardiopulmonary and neurological side-effects of cyclopentolate due to their immature cardiovascular and neurological systems, and their immature metabolic pathways. Although very rare, Cyclomydril® drops have been known to cause apnoea, and even hypoxic arrest, in outpatient ophthalmology clinics at routine screening for retinopathy of prematurity.

Anaesthetists should be aware of the potential dangers of Cyclomydril® drops and plan accordingly. It is the authors’ recommendation that neonates receiving Cyclomydril® during the course of a procedure should be admitted to a high care unit or ICU for 24 hours postoperatively for observation and apnoea monitoring.

Author Biographies

C Pfister, University of Cape Town

Department of Anaesthesia and Perioperative Medicine, University of Cape Town, Red Cross War Memorial Hospital, Western Cape, South Africa

K Timmerman, University of Cape Town

Department of Anaesthesia and Perioperative Medicine, University of Cape Town, Red Cross War Memorial Hospital, Western Cape, South Africa

Published
2019-12-04
Section
Case Studies